Heavy Snow, Midland
- When
- February 24, 8:00 AM EST to 10:00 PM EST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A strong low pressure system with copious moisture moved northeastward from the Southern Plains to Lake Erie on February 24. Precipitation broke out across Southeast Michigan during the early morning hours of the 24th, spreading from south to north during the morning hours.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong low pressure system with copious moisture moved northeastward from the Southern Plains to Lake Erie on February 24. Precipitation broke out across Southeast Michigan during the early morning hours of the 24th, spreading from south to north during the morning hours. Temperatures were marginal for snow, but it was cold enough for mainly snow north and west of the glacial ridge. To the south and east, including the city of Detroit, much of the precipitation fell as rain or a wintry mix, drastically reducing snowfall totals there. The snowfall was heavy at times during the afternoon and evening hours north of a line from roughly Ann Arbor to Port Huron, with 1 inch per hour rates common. The snowfall tapered off for a time overnight as the main precip shield was shunted to the west, but lingering moisture and forcing moved across Southeast Michigan once more during the morning hours of the 25th, adding a few more inches to storm totals.
All told, the heaviest amounts from 12 to 14 inches occurred in a stripe across Lapeer County, southern portions of Shiawassee and Genesee Counties, and northern portions of Oakland and Livingston Counties. At least 8 was common north and west of the glacial ridge. Lesser amounts of 2 to 4 inches occurred over the city of Detroit, with a tight gradient in snowfall in between. Here are some of the higher reports received:
Burton... 14.0 inches.|Lyndon Township... 13.0 inches.|Hartland... 13.0 inches.|Perry.... 12.8 inches.|Lake Orion... 12.4 inches.|Kingston... 12.0 inches.|Sanford.... 11.0 inches.|Plymouth... 9.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 24, 6:43 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
643 AM EST WED FEB 24 2016
.AVIATION...
STEADY NORTHWARD EXPANSION OF PRECIPITATION WITH AN ACCOMPANYING
REDUCTION IN CEILING THROUGH THE MID-LATE MORNING HOURS. PRECIP TYPE
APPEARS SOLIDLY AS ACCUMULATING SNOW FROM PTK NORTHWARD...BUT
CARRIES MORE DOUBT YET IN DETROIT AS A MARGINAL THERMAL PROFILE
FAVORS A RAIN/SNOW MIX. CONDITIONS WILL DETERIORATE FURTHER INTO THE
AFTERNOON AS BOTH SNOWFALL INTENSITY AND NORTHEAST WINDS INCREASE...
PARTICULARLY AT FNT/MBS WHERE A SEVERAL HOUR PERIOD OF LIFR
CERTAINLY PLAUSIBLE. FIRM NORTHEAST WINDS WILL GUST INTO THE 25 TO
30 KNOT RANGE THROUGH THE DAY. WIDESPREAD IFR/INTERMITTENT LIFR IN
FALLING AND BLOWING SNOWFALL ALL LOCATIONS TONIGHT AND EARLY
THURSDAY.
FOR DTW...TENUOUS POSITIONING OF THE RAIN/SNOW LINE IN THE VICINITY
METRO MAINTAINING A CHALLENGING PRECIP TYPE TRANSITION TODAY. LATEST
NEAR TERM MODEL GUIDANCE FAVORS THE BEST WINDOW FOR SNOW PRIOR TO
18Z...BEFORE TRENDING JUST WARM ENOUGH TO LEAN TOWARD RAIN. STILL
CONSIDERABLE UNCERTAINTY HERE...AND WILL MAINTAIN A MIX MENTION
THROUGH THE DAYLIGHT PERIOD. POTENTIAL FOR 1-2 INCHES OF
ACCUMULATION THROUGH EARLY AFTERNOON SHOULD PRECIP TYPE HOLD AS SNOW
LONGER. SOLID NORTHEAST GRADIENT TODAY WITH GUSTS TO 25 KNOTS.
//DTW THRESHOLD PROBABILITIES...
* HIGH IN CEILINGS BELOW 5000 THROUGH THE TAF PERIOD.
* LOW IN TIMING THE TRANSITION BETWEEN RAIN AND SNOW TODAY.
&&
.PREV DISCUSSION...ISSUED 353 AM EST WED FEB 24 2016
DISCUSSION...
MUCH ATTENTION REMAINS ON THE STRONG WINTER STORM THAT WILL AFFECT
SE MI TODAY THROUGH THURSDAY WHICH IS CURRENTLY LOCATED OVER WESTERN
KY/TN. EVEN WITH THE NORTHERN EDGE OF THE PRECIP SHIELD ROUGHLY 100
MILES SOUTH OF THE MI BORDER AS OF 08Z...THE FORECAST REMAINS A
CHALLENGE DUE TO THE THERMAL PROFILE AND WARM AIR INTRUSION...DRY
SLOTTING...FGEN RELOCATION...PTYPE TRANSITION TIMING..ETC. THE
OVERALL FORECAST IS IN GOOD SHAPE WITH ADJUSTMENTS TARGETING THE
ONSET OF PRECIP AND PTYPE DURING THE FIRST FEW HOURS...AND THE
TIMING AND LOCATION OF THE HEAVIEST SNOW BAND. MODELS HAVE NOT
DEVIATED TOO MUCH IN THEIR STORM TRACK THE LAST FEW RUNS BRINGING
THE LOW UP TO NEAR CLEVELAND BY 00Z THURSDAY. THE NEW STRUGGLE THEY
ARE HAVING IS WITH THE SHAPE OF THE LOW AT THAT POINT IN TERMS OF
ATTEMPTING TO SHIFT THE CENTER OF MASS MORE NORTHEASTWARD TOWARD THE
STRONGER HEIGHT FALLS. THE HEIGHT FALLS HAVE BEEN PRESENT THE LAST
FEW RUNS BUT NOW THE LOW IS REACTING MORE TO IT. THE OTHER MAIN
DIFFERENCE OF LATE IS THE POSITION OF THE STRONGEST
FORCING...FGEN/DEFORMATION... OVER THE STATE. FOR A WHILE IT WAS
COMING IN CONSISTENTLY ON A LINE FROM BAD AXE TO ABOUT
LANSING...STALLING THERE AS IT BEGINS TO PIVOT THEN PULL AWAY.
MODELS NOW SHOW THE BAND RELEASING AWAY FROM THE LOW MAKING IT ALL
THE WAY INTO CENTRAL/NORTHERN MI. A JUMP THIS SUBSTANTIAL MUST BE
CALLED INTO QUESTION. TOO MANY TIMES MODELS STRUGGLE WITH FGEN
PLACEMENT WHERE IN THE END THE MOISTURE FINDS A SWEET SPOT ON THE
ISENTROPIC SLOPE AND JUST LOCKS IN. DID NUDGE THE HEAVIEST BAND A
BIT NORTH BUT THERE IS STILL MORE THAN ENOUGH EVIDENCE WITH A
SECONDARY SURGE/PUSH OVER THE AREA ALONG AND NORTH OF THE I-69
CORRIDOR TO HOLD STEADY FOR THE MOMENT.
CONFIDENCE IS FAIRLY HIGH THAT WE WILL SEE A LARGE SWATH OF 6-10
INCHES OF SNOW ACROSS THE NORTHERN 2/3RDS OF THE CWA WITH A BAND OF
AROUND A FOOT WHERE THE BEST FORCING CAN STALL...LIKELY AROUND
MBS/FNT UP INTO THE THUMB. LOWER CONFIDENCE EXISTS ACROSS THE
DETROIT/ANN ARBOR AREA UP TO NEAR PORT HURON. MODELS CONTINUE TO
PUMP WARM AIR INTO THIS REGION WHICH WILL ATTEMPT TO SWITCH SNOW
OVER TO RAIN FOR A PERIOD THIS AFTERNOON. AT THE SAME TIME...THE DRY
SLOT IS NUDGING CLOSER TO THAT AREA WHICH COULD CUT INTO RATES AND
AMOUNTS LATER THIS AFTERNOON. STILL HAVE TO WORRY ABOUT TERRAIN
INFLUENCES WITH THE IRISH HILLS POSSIBLY UPPING TOTALS ACROSS THE
WESTERN PARTS OF LENAWEE...WASHTENAW...AND WAYNE.
OVERALL WE SEE THE STORM PLAYING OUT AS FOLLOWS...PRECIP WILL SPREAD
INTO THE REGION STARTING AROUND 10-12Z AS A MIX OF RAIN AND SNOW. IT
WILL QUICKLY SPREAD NORTH WITH PREDOMINATELY SNOW ACROSS THE WARNING
AREA DUE TO COOLER TEMPS. SHOULD SEE AN INITIAL POP WITH THE FORCING
ON THE LEAD EDGE PRODUCING 1-2 INCHES OF SNOW FROM ABOUT 12-18Z.
THEN THE FGEN/DEFORMATION BAND SETS UP ACROSS THE NORTHERN COUNTIES
RESULTING IN A GOOD SNOWFALL AROUND 2-4 INCHES FROM 18-00Z.
CONVERSELY ACROSS THE SOUTHERN ZONES IT LOOKS LIKE DRY AIR COULD
LIFT INTO THE AREA WHICH WOULD CUT TOTALS AND POSSIBLE KEEP SOME
LIGHT RAIN DOMINATING FOR A WHILE. OVERNIGHT THE DEFORMATION BAND
SWINGS BACK THROUGH THE AREA BRINGING ANOTHER 4-6 INCHES ACROSS THE
WARNING AREA AND 1-3 INCHES NEAR THE ADVISORY AREA. SNOW SHOWERS
WILL LINGER THROUGH THURSDAY AFTERNOON WITH 1-2 INCHES ACROSS THE
WHOLE AREA. STORM TOTALS STILL LOOK GOOD AROUND 7-12+ INCHES FOR THE
WARNING AREA.
ADDITIONAL ATTENTION REMAINS ON WINDS...ESPECIALLY NORTH OF I-69
WEDNESDAY NIGTH INTO THURSDAY. STRONG NORTHEAST WINDS COMING OFF
LAKE HURON WILL PRODUCE GUSTS OVER MUCH OF THE THUMB IN THE 30-35
MPH RANGE...POSSIBLY HIGHER. THIS BRINGS UP THE POSSIBILITY OF
BLIZZARD CONDITIONS. INITIALLY THE WET NATURE OF THE SNOW WITH LOW
SNOW RATIOS WILL MINIMIZE ANY BLOWING AND DRIFTING OF THE SNOW BUT
OVERNIGHT INTO THURSDAY...THE FALLING SNOW WILL DRY OUT AND WILL BE
MORE EASILY BLOW ABOUT. WILL MONITOR WIND TRENDS TO SEE IF AN
UPGRADE TO BLIZZARD WARNING WILL BE NECESSARY AT SOME POINT. NONE THE
LESS BLOWING AND DRIFTING SNOW HAS BEEN MENTIONED IN THE WSW.
MORE PROGRESSIVE LONGWAVE PATTERN LOOKS TO TAKE SHAPE OVER THE
WEEKEND AS THE NEXT STRONG WAVE FLATTENS THE WEST COAST RIDGE. THE
NW FLOW REGIME WILL BRING THE NEXT SYSTEM ACROSS CENTRAL MI SUNDAY
AND SUNDAY NIGHT. SYSTEM WILL BE A QUICK MOVER WHICH WILL REDUCE
POTENTIAL TOTALS BUT MODELS ARE ADVERTISING A STRONG AND COMPACT
SYSTEM AND WILL BE MONITORED CLOSELY IN THE COMING DAYS. THERMALLY
IT LOOKS LIKE WE WILL STAY JUST NORTH OF THE MAIN BAROCLINIC ZONE
KEEPING US AROUND NORMAL FOR LATE FEBRUARY.
MARINE...
STEADY INCREASE IN NORTHEAST WINDS TODAY AS A WINTER STORM TRACKS
ACROSS THE OHIO VALLEY. GUSTS TO GALES EXPECTED BY LATE TODAY OVER
LAKE HURON. A STRONG NORTHEAST TO NORTH WIND REMAINS IN PLACE
THROUGH THURSDAY. THIS WILL MAINTAIN A LONG DURATION GALE EVENT
LASTING INTO THURSDAY NIGHT. A PERIOD OF HIGH END GALES /45 KNOTS/
APPEARS LIKELY ON THURSDAY. IMPROVING CONDITIONS AS THE GRADIENT
FINALLY RELAXES ON FRIDAY.
HYDROLOGY...
A STRONG LOW PRESSURE SYSTEM WILL TRACK THROUGH THE EASTERN OHIO
VALLEY TODAY. A DEEP PLUME OF MOISTURE ACCOMPANYING THIS SYSTEM WILL
RESULT IN A LONGER DURATION OF WIDESPREAD PRECIPITATION IMPACTING
SOUTHEAST MICHIGAN TODAY THROUGH THURSDAY. TOTAL QPF AMOUNTS
RANGING FROM 1.0 TO 1.25" THROUGH THIS TIME. THIS MAY PROVIDE SOME
INCREASE TO THE ROUGE RIVER AS A PORTION OF THIS PRECIPITATION FALLS
AS RAIN.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 11 AM EST THURSDAY FOR MIZ076-082.
WINTER STORM WARNING UNTIL 11 AM EST THURSDAY FOR MIZ060>063-
068>070-075.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM EST THURSDAY
FOR MIZ047>049-053>055.
LAKE HURON...GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY FOR LHZ362-
363-421-422-441-462.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EST FRIDAY FOR LHZ361-
442-443-463-464.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....MR
DISCUSSION...DRK
MARINE.......MR
HYDROLOGY....MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 429 AM EST WED FEB 24 2016 MIZ083-251000- MONROE- 429 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL BRING AROUND 3 INCHES OF SNOW THIS MORNING THROUGH THURSDAY MORNING. WARMER TEMPERATURES AND A SHORTER DURATION WHEN COMPARED TO AREAS TO THE NORTHWEST ARE EXPECTED TO LIMIT ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT REPORTS OF SNOWFALL AMOUNTS WOULD BE APPRECIATED. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-251000- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 429 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT TODAY THROUGH THURSDAY NIGHT. SEE THE FORECAST FOR DETAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE WARNINGS CONTINUE THROUGH THURSDAY NIGHT. SEE THE FORECAST FOR DETAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ047>049-053>055-060>063-068>070-075-251000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW- 429 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT. SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING REMAINS IN EFFECT THROUGH THURSDAY MORNING. SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR MORE DETAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT REPORTS OF SNOWFALL AMOUNTS WOULD BE APPRECIATED. MIZ076-082-251000- WAYNE-LENAWEE- 429 AM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT. SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT REPORTS OF SNOWFALL AMOUNTS WOULD BE APPRECIATED. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). DRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 510 AM EST WED FEB 24 2016 MIZ068>070-075-076-082-083-241230- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN...ANN ARBOR... DETROIT...ADRIAN...MONROE 510 AM EST WED FEB 24 2016 ...WINTRY PRECIPITATION TO ARRIVE FOR THE MORNING COMMUTE... PRECIPITATION WILL LIFT NORTH AND INTO THE AREA DURING THE MID MORNING HOURS. THIS PRECIPITATION MAY FALL AS A BRIEF PERIOD OF FREEZING RAIN...BEFORE TRANSITIONING TO A MIX OF RAIN AND SNOW THROUGH LATE MORNING. NO ACCUMULATION OF ICE IS EXPECTED. MR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 733 AM EST WED FEB 24 2016 MIZ076-082-083-241400- WAYNE-LENAWEE-MONROE- INCLUDING THE CITIES OF...DETROIT...ADRIAN...MONROE 733 AM EST WED FEB 24 2016 ...WINTER WEATHER ADVISORY IN EFFECT... A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN WILL OVERSPREAD THE REGION THROUGH 9 AM. THIS MAY RESULT IN A LIGHT GLAZE OF ICE...IN ADDITION TO SNOWFALL ACCUMULATION OF UP TO AN INCH THROUGH THIS TIME. MOTORISTS SHOULD WATCH FOR SOME SLICK SPOTS ON AREA ROADWAYS THROUGH THE MORNING COMMUTE. MR
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619804, 619805, 619806, 619807, 619808, 619809, 619810, 619811, 619812, 619813, 619815, 619816, 619817, 619819, 619820, 619821.